Alert archive / Georgia / Special Weather Statements in 2023

Special Weather Statement, NWS Atlanta, GA

July 15, 2023Jefferson County, Washington County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 15, 2023, 9:21 PM EDT for Jefferson County, Washington County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2023, 9:21 PM EDT (01:21 UTC)
Expired
Jul 15, 2023, 9:45 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Hail
0.00 in
Wind
40

Counties Jefferson County, GA, Washington County, GA

The radar

The Robins AFB radar (KJGX), 75 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2023-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2023-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

442 
WWUS82 KFFC 160121
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
921 PM EDT Sat Jul 15 2023
 
GAZ074-076-085-160145-
Jefferson GA-Washington GA-Johnson GA-
921 PM EDT Sat Jul 15 2023

...Strong thunderstorms will impact portions of southeastern
Washington, northwestern Johnson and central Jefferson Counties
through 945 PM EDT...

At 921 PM EDT, a line of strong thunderstorms was along a line
extending from Downs to near Sandersville to near Oconee, and moving
east at 35 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and 
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Heavy rain may cause temporary 
         street flooding especially in poor drainage areas.

Locations impacted include...
Sandersville, Louisville, Davisboro, Tennille, Harrison, Riddleville,
Downs, Donovan, Grange, Stapletons Crossroads and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3294 8243 3276 8264 3277 8296 3297 8292
      3313 8265 3309 8228
TIME...MOT...LOC 0121Z 270DEG 28KT 3308 8268 3297 8285 3279 8295 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 15, 7:46 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 15, 7:46 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
746 PM EDT Sat Jul 15 2023

...New 00Z Aviation Discussion...

.SHORT TERM...
(This afternoon through Sunday)
Issued at 244 PM EDT Sat Jul 15 2023

500mb shortwave trough is analyzed across central AL this afternoon.
This feature will continue to move east tonight and potentially
help/fire sustain storms this afternoon...with a bit more coverage
than in previous days. The high-res models have been hinting at a
broken line of shra/tsra forming just east of the metro ATL area
later this evening and moving east. This does seem reasonable as
there is currently a line of enhanced cu just west of the metro ATL
area. The stronger dynamics associated with the shortwave trough are
progged to remain north of the CWA this afternoon and evening, but
there is definitely enough instability for a few strong
thunderstorms, and possibly a severe thunderstorm or two. PWATs
remain 2"+ plus and with light BL winds, storms have the potential
to be slow moving, heavy rainers. Gusty winds and frequent lightning
strikes will also be likely within the strong/isold severe storms.

Drier air is expected to move in behind a weak frontal boundary
overnight and tomorrow. PWATS north of the I-20 corridor will
decrease to between 1" -1.5" by midday Sunday. Any storm activity on
Sunday should be south of this boundary, where the moisture remains
higher.

NListemaa

&&

.LONG TERM...
(Monday morning through next Friday)
Issued at 244 PM EDT Sat Jul 15 2023

The longterm outlook starts off (Monday and Tuesday) just
slightly drier than normal as PWATs around 0.9-1.4" settle over
North and Central GA. However, a digging trough over the central
CONUS and into the Southeast will help to advect some moisture as
well as initiate moisture convergence into Tuesday morning. The
question at this time is whether or not the drier conditions
inhibit convection along the incoming weak sfc front as it enters
NW Georgia. Parts of east central Georgia may see some convection
on Tuesday afternoon with the assistance of moisture convergence
(PWATs climbing to 1.5-1.75") and diurnal forcing. Current models
are showing rather sparse convection across the CWA.

Moving into the rest of next week (Wednesday onward), conditions
become more dependent on synoptic scale patterns. Specific
features of note are the eastward extent of the Southwestern ridge
and trough development over the eastern CONUS. Most models are
slow to amplify the ridge-trough pattern, however a few models do
have GA in NW flow as early as Wednesday. This set up is
notorious for MCS development as well as poor model resolution,
even into the CAMs timeframe. This, and minimal further dry air
intrusions expected, will mean continued maintenance of slight-
chance to chance thunderstorms throughout much of next week.

Temperature-wise, ridging to the west will continue to favor above
average temperatures next week, with highs in the mid to upper 90s
for all of Central and much of North GA.

SM

&&

.AVIATION...
(00Z TAFS)
Issued at 737 PM EDT Sat Jul 15 2023

VFR expected through the TAF period, with a few minor concerns
overnight: (1) small chance for SCT low-level CIGs between 09-13Z,
(2) minor VSBY restrictions at MCN, and (3) chance for SHRA at
CSG between 07-10Z. Otherwise, typical summertime pattern, but dry
air moving into region should prevent SHRA/TS across region, with
20 percent chc for MCN/CSG.

//ATL Confidence...00Z Update...
Medium on overnight CIGs/VSBYs between 09-13Z.
High on all other elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  91  70  93 /  40  10  10  10
Atlanta         73  91  72  94 /  20  10  10  10
Blairsville     67  85  62  87 /  40  10  10  10
Cartersville    71  90  68  93 /  20  10  10  10
Columbus        74  94  73  95 /  20  20  20  20
Gainesville     72  90  70  93 /  30  10  10  10
Macon           74  94  73  96 /  30  20  10  10
Rome            72  91  69  94 /  20  10  10  10
Peachtree City  72  91  70  93 /  20  10  10  10
Vidalia         75  91  75  95 /  40  40  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...NListemaa
LONG TERM....SM
AVIATION...Thiem
Hazardous weather outlook, Jul 15, 9:55 AM EDT, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
955 AM EDT Sat Jul 15 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161400-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
955 AM EDT Sat Jul 15 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are expected across north and central
Georgia this afternoon and evening. Some isolated storms may
become strong to marginally severe, capable of producing gusty
winds, locally heavy rainfall, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Coverage of thunderstorms is expected to be isolated to scattered
across the area Sunday and Monday. Frequent lightning and locally
heavy rainfall will be possible with stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS.

In the hours before

Special weather statement, Jul 15, 8:39 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
839 PM EDT Sat Jul 15 2023

GAZ083-084-096-097-160115-
Wilkinson GA-Laurens GA-Bleckley GA-Twiggs GA-
839 PM EDT Sat Jul 15 2023

...Strong thunderstorms will impact portions of northwestern Laurens,
Wilkinson, southeastern Twiggs and Bleckley Counties through 915 PM
EDT...

At 839 PM EDT, a line of strong thunderstorms was along a line
extending from near McIntyre to near Jeffersonville to Magnolia, and
moving east at 25 mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Cochran, Jeffersonville, Irwinton, McIntyre, Toomsboro, Danville,
Montrose, Allentown, Coley Station, Mobley Crossing, Nicklesville,
Baileys Park, Magnolia, Royal, District Path, Paulk, Goldsboro,
Chappells Mill, Cary and Porter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3240 8350 3241 8348 3244 8349 3270 8332
      3291 8324 3290 8305 3288 8305 3285 8303
      3286 8301 3265 8303 3241 8322 3234 8330
      3233 8329 3231 8330 3228 8333 3229 8334
      3227 8335
TIME...MOT...LOC 0039Z 285DEG 20KT 3290 8323 3270 8327 3245 8343

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Jul 15, 8:40 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
840 PM EDT Sat Jul 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     Tstm Wnd Dmg     1 W Barnett             33.50N 82.83W
07/15/2023                   Taliaferro         GA   Emergency Mngr

            Tree down across Interstate 20 near the
            Warren County line.

&&

LNM
Local storm report, Jul 15, 8:57 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
857 PM EDT Sat Jul 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     Non-Tstm Wnd Gst 1 SE Robins Air Force B 32.62N 83.58W
07/15/2023  M47 MPH          Houston            GA   AWOS

            AWOS station KWRB Warner Robins Af.

&&
Local storm report, Jul 15, 8:58 PM EDT, 23 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Peachtree City GA
858 PM EDT Sat Jul 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     Tstm Wnd Gst     1 SE Robins Air Force B 32.62N 83.58W
07/15/2023  M47 MPH          Houston            GA   AWOS

            AWOS station KWRB Warner Robins Af.

&&
Special weather statement, Jul 15, 9:09 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
909 PM EDT Sat Jul 15 2023

GAZ084-085-096-097-107-109-160145-
Wilkinson GA-Johnson GA-Laurens GA-Bleckley GA-Dodge GA-Pulaski GA-
909 PM EDT Sat Jul 15 2023

...Strong thunderstorms will impact portions of central Laurens,
southeastern Wilkinson, northwestern Dodge, northeastern Pulaski,
southern Bleckley and northwestern Johnson Counties through 945 PM
EDT...

At 909 PM EDT, a line of strong thunderstorms was along a line
extending from near Nicklesville to near Dexter to Empire, and moving
southeast at 30 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Dublin, Cochran, Eastman, East Dublin, Chester, Dexter, Dudley,
Cadwell, Rentz, Dubois, Plainfield, Empire, Mobley Crossing, Roddy,
Baileys Park, Rowland, Harlow, Paulk, Porter and Coley Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3240 8350 3246 8333 3248 8311 3278 8305
      3277 8296 3276 8296 3277 8292 3276 8279
      3229 8287 3211 8321
TIME...MOT...LOC 0109Z 314DEG 27KT 3273 8303 3246 8308 3233 8328

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 15, 9:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
921 PM EDT Sat Jul 15 2023

GAZ074-076-085-160145-
Jefferson GA-Washington GA-Johnson GA-
921 PM EDT Sat Jul 15 2023

...Strong thunderstorms will impact portions of southeastern
Washington, northwestern Johnson and central Jefferson Counties
through 945 PM EDT...

At 921 PM EDT, a line of strong thunderstorms was along a line
extending from Downs to near Sandersville to near Oconee, and moving
east at 35 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Sandersville, Louisville, Davisboro, Tennille, Harrison, Riddleville,
Downs, Donovan, Grange, Stapletons Crossroads and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3294 8243 3276 8264 3277 8296 3297 8292
      3313 8265 3309 8228
TIME...MOT...LOC 0121Z 270DEG 28KT 3308 8268 3297 8285 3279 8295

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:12 PM EDTSpecial Weather StatementFFCTwiggs33 min
Jul 15, 8:20 PM EDTSpecial Weather StatementFFCWilkinson25 min
Jul 15, 8:27 PM EDTSpecial Weather StatementFFCJefferson33 min
Jul 15, 8:39 PM EDTSpecial Weather StatementFFCBleckley, Wilkinson36 min
Jul 15, 9:09 PM EDTSpecial Weather StatementFFCBleckley, Dodge, Laurens36 min
Jul 15, 9:37 PM EDTSpecial Weather StatementFFCJohnson, Montgomery, Treutlen, Wheeler38 min
Jul 15, 9:46 PM EDTSpecial Weather StatementFFCJefferson44 min
Jul 15, 10:25 PM EDTSpecial Weather StatementFFCEmanuel35 min
Jul 16, 6:13 PM EDTSpecial Weather StatementFFCCrisp32 min

Nearby

Special Weather Statements in Georgia, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.